News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Gynecology

Question: What birth control options does a Provigil user have?


 nordicat - Sat Jul 31, 2010 10:28 pm

Hello! I have been informed by my pharmacist and sleep doctor that the Provigil (modafinil) I have been prescribed for Narcolepsy will interact with oral contraceptives. Since this discovery, I have looked into several different options and have heard some VERY conflicting advice!

For example, some sources say that a high-dose combined oral contraceptive pill "should" work, or any IUD, or basically anything that doesn't contain an estrogen should work. Other sources say NO hormonal contraceptive will work (including Mirena IUD [hormonal IUD], the patch, the ring, and Depo Provera shot) and that only a copper IUD like ParaGard will work with Provigil. Obviously, condoms will work just fine, but I would really like a more long-term option.

My gynecologist and I were considering a Mirena IUD, but the Provigil prescribing information and several other sources imply that it would be rendered ineffective!

What are my options for reliable birth control while using this medication? Thank you!
 Debbie Miller, RN - Wed Aug 04, 2010 2:47 pm

User avatar Hello,
I believe Mirena IUD would be an excellent choice. The literature says that Provigil may decrease the effectiveness of hormonal birth control such as pills, injections and implants (not IUDs). Even with that slight risk, the two are sometimes used together even in the forms listed above.

Mirena does contain a hormone as an additional protection but that is not its primary action so you should not need to worry too much about this combination. At one time it was a concern that all antibiotics may decrease effectiveness but that has been largely shown to be wrong, with Rifampin being the only one that really presents a risk.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here